Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 433, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 31, 2003, 6:13 PM CDT for Webster County, Missouri. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 31, 2003, 6:13 PM CDT (23:13 UTC)
- Expired
- Jul 31, 2003, 7:15 PM CDT
- In force
- 62 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Webster County, MO
The radar
The Springfield radar (KSGF), 47 km from the middle of the area, began a volume at 23:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 4:45 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 57 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 61 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 312313 SVRSGF MOC225-010015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 613 PM CDT THU JUL 31 2003 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WEBSTER COUNTY IN MISSOURI * UNTIL 715 PM CDT * AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MARSHFIELD...OR 24 MILES NORTHEAST OF SPRINGFIELD... AND MOVING SOUTHEAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARSHFIELD...NIANGUA BY 625 PM CDT. DIGGINS BY 700 PM CDT. SEYMOUR BY 715 PM CDT. LAT...LON 3748 9293 3740 9310 3708 9279 3725 9267 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:45 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, Jul 31, 2:45 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 245 PM CDT THU JUL 31 2003 .DISCUSSION... SHORT TERM MAIN CONCERNS ARE WITH POTENTIAL ISOLATED STORMS THIS AFTERNOON AND MORE ORGANIZED CONVECTION TONIGHT AND FRIDAY. LATEST VISIBLE SATELLITE SHOWED CUMULUS FIELD DEVELOPING OVER THE FORECAST AREA THIS AFTERNOON ONCE CONVECTIVE TEMPS IN THE UPPER 80S WERE REACHED. JUST STARTING TO SEE PRECIP POPPING UP ON RADAR AT THIS TIME. WITH AREA LIS -2 TO -6 AND CAPES 1000-2500 J/KG...COULD SEE SOME ISOLATED SEVERE STORMS LATER THIS AFTERNOON. WAS PREVIOUSLY GOING TO PUT A BREAK IN PRECIP WITH EXPECTED MCS DEVELOPMENT LATER TONIGHT OVER NORTHWEST MISSOURI...BUT WITH STORMS ONGOING OVER NORTHEAST KANSAS TODAY AND BEGINNING TO MAKE A PUSH TO THE SOUTHEAST...WILL NOT GET FANCY WITH TIMING OF STORMS AND MAY EVEN BUMP POPS UP TO LIKELY OVER NORTHWEST ZONES FOR TONIGHT. WILL CONTINUE 40 TO 50 POPS ON FRIDAY AS SURFACE FRONT OVER SOUTHERN NEBRASKA THIS AFTERNOON SINKS SOUTHWARD TOWARD THE REGION. SHOULD ALSO HAVE ABUNDANT OUTFLOW BOUNDARIES FROM OVERNIGHT STORMS AND DECENT UPPER LEVEL SUPPORT WITH MID LEVEL JET MOVING INTO THE AREA. SEE SWODY2 FOR DETAILS. LONG TERM PERSISTENT UPPER LEVEL NORTHWEST FLOW PATTERN WILL CONTINUE THROUGH THE WEEKEND AND EARLY NEXT WEEK...WITH SEVERAL DISTURBANCES ROTATING AROUND GREAT LAKES UPPER LOW. THIS WILL WARRANT KEEPING POPS IN THE FORECAST AT LEAST THROUGH MONDAY. UPPER FLOW BECOMES LESS CYCLONIC BY MONDAY NIGHT AND TUESDAY...AS UPPER LOW MIGRATES EASTWARD...SOMEWHERE BETWEEN QUEBEC (GFS) AND THE OHIO VALLEY (ECMWF). THE ECMWF BUILDS THE SOUTHWEST U.S. UPPER LEVEL RIDGE NORTH AND EAST...INDICATING A WARMER AND LESS ACTIVE PATTERN FOR OUR AREA. THE GFS IS ALSO TRENDING TOWARD AND EASTWARD SHIFT IN THE UPPER RIDGE BUT DOES SO MORE SLOWLY THAN THE ECMWF. FOR NOW WILL TREND BACK ON PRECIP FOR TUESDAY THROUGH THURSDAY. TERRY && .AVIATION... LOW LEVEL JET SHOULD DEVELOP TONIGHT AND AID IN THE DEVELOPMENT OF A CONVECTIVE COMPLEX TO OUR NORTHWEST (OVER NORTHERN KS/SOUTHERN NE). WILL WATCH RADAR TRENDS WITH CONVECTION TO THE NORTHWEST FOR POSSIBLE ADDITION OF STORMS TO TAFS TONIGHT. AS LOW LEVEL JET STRENGTHENS AM EXPECTING LOW LEVEL WIND SHEAR TO DEVELOP AT JLN AND POSSIBLY SGF. ETA BUFKIT SOUNDINGS SHOW 35KT @ JLN (30KT @ SGF) AND CONSIDERING THE ETAS BIAS TO UNDERESTIMATE THE MAGNITUDE OF THE LLJ WOULD EXPECT THOSE SPEEDS TO BE AT LEAST 5-10KT STRONGER. SPEED SHEAR IS A BIT MARGINAL AT SGF...BUT WITH ANTICIPATING SLIGHT BACKING DUE TO THE FUNNEL EFFECT FEEL THAT IT IS WORTH INCLUDING. AS LOW LEVEL JET MIXES OUT WINDS SHOULD BE A BIT GUSTY FOR A TIME TOMORROW MORNING. IZZI/TERRY && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE. .KS...NONE. WFO SGF
Hazardous weather outlook, Jul 31, 5:00 PM CDT, 1 hour 13 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-011100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 500 PM CDT THU JUL 31 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WIND. AREAS AFFECTED AND TIMING: ALL OF THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH TONIGHT. DISCUSSION: SCATTERED STRONG TO SEVERE STORMS WILL CONTINUE THROUGH LATE EVENING AS AN OUTFLOW BOUNDARY INTERACTS WITH A VERY UNSTABLE AIRMASS OVER THE REGION. HAIL UP TO THE SIZE OF GOLF BALLS AND DAMAGING STRAIGHT LINE WINDS WILL BE POSSIBLE. LATER TONIGHT...A COMPLEX OF STRONG TO SEVERE THUNDERSTORMS WILL DEVELOP ALONG A COLD FRONT OVER NORTHWEST MISSOURI...AND MOVE SOUTHEASTWARD INTO SOUTHEAST KANSAS AND WESTERN MISSOURI AFTER MIDNIGHT. LARGE HAIL AND DAMAGING WIND WILL ONCE AGAIN BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE COLD FRONT WILL PUSH INTO THE OZARKS ON FRIDAY...WITH ADDITIONAL THUNDERSTORM DEVELOPMENT POSSIBLE. LARGE HAIL AND DAMAGING WIND WILL BE THE MAIN SEVERE WEATHER THREATS ON FRIDAY. SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE WEEKEND AND INTO EARLY NEXT WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES PUSH THROUGH THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT ACROSS SOUTHEAST KANSAS AND THE MISSOURI OZARKS. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF TERRY
In the hours before
Local storm report, Jul 31, 4:45 PM CDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
445 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0443 PM ROGERSVILLE MO 2.75 INCH HAIL
07/31/03 WEBSTER GOLFBALL TO BASEBALL
HAIL. REPORTED BY MEDIA.Local storm report, Jul 31, 5:13 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
513 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM GRAVOIS MILLS MO WIND DAMAGE
07/31/03 MORGAN TREES DOWN REPORTED
ACROSS MUCH OF SOUTHER
PARTS OF THE COUNTY.
REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0505 PM 4 NE LAURIE MO FLOOD
07/31/03 MORGAN 7 INCHES OF WATER OVER O
HWY. REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 31, 5:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
518 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0400 PM SPRINGFIELD MO 1 INCH HAIL
07/31/03 GREENE QUARTER SIZE HAIL, 60 MPH
WINDS AND POWER LINES
DOWN ON THE OZARK EMPIRE
FAIR GROUNDS. NO INJURIES
REPORTED. REPORTED BY
PUBLIC.Local storm report, Jul 31, 5:37 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0537 PM MACKS CREEK MO 1.75 INCH HAIL
07/31/03 CAMDEN REPORTED BY EMERGENCY
MANAGEMENT.Local storm report, Jul 31, 5:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM 2 W BRANSON MO .75 INCH HAIL
07/31/03 TANEY REPORTED BY .Local storm report, Jul 31, 5:48 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CDT THU JUL 31 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0546 PM 2 W BRANSON MO .75 INCH HAIL 07/31/03
TANEY REPORTED BY LAW ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 3:34 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 41 min |
| Jul 31, 3:48 PM CDT | Severe Thunderstorm Warning | SGF | Morgan | 42 min |
| Jul 31, 3:51 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 39 min |
| Jul 31, 4:14 PM CDT | Severe Thunderstorm Warning | SGF | Dallas | 61 min |
| Jul 31, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 46 min |
| Jul 31, 4:29 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 61 min |
| Jul 31, 4:30 PM CDT | Flash Flood Warning | SGF | Greene | 3 hr |
| Jul 31, 4:34 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Webster | 56 min |
| Jul 31, 4:37 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Miller, Morgan | 53 min |
| Jul 31, 5:10 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 65 min |
| Jul 31, 5:15 PM CDT | Severe Thunderstorm Warning | SGF | Greene | 30 min |
| Jul 31, 5:17 PM CDT | Severe Thunderstorm Warning | SGF | Dallas, Webster | 58 min |
| Jul 31, 5:28 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 47 min |
| Jul 31, 5:33 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 57 min |
| Jul 31, 5:42 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 48 min |
| Jul 31, 6:15 PM CDT | Severe Thunderstorm Warning | SGF | Stone | 30 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.